Flash Flood, Westchester
- When
- August 4, 7:30 AM EST to 7:45 AM EST
- Where
- Westchester County, Mt Vernon
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
Torrential rain resulted in flash flooding on parts of the Hutchinson and Cross County Parkways. One car was submerged in water up to its' roof near the intersection of these parkways.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a cold front moved slowly east and displaced warm, moist, and unstable air; a line of heavy showers and thunderstorms occurred.Torrential rain resulted in flash flooding on parts of the Hutchinson and Cross County Parkways. One car was submerged in water up to its' roof near the intersection of these parkways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 4, 4:00 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 500 AM EDT MON AUG 4 2003 .DISCUSSION...MODELS WILL HAVE A HARD TIME ON FINE DETAILS IN THIS PATTERN...BUT OVERALL GENERAL FEATURES SEEM CLOSE. IF YOU RUN WITH PERSISTENCE FOR TODAY...I WOULD EXPECT SHOWERS AND TSTMS TO MOVE ACROSS NEW JERSEY ZONES...LOWER HUDSON VALLEY...CLIP NYC AND SOUTHERN CT. AND THAT IS HOW I WOULD LIKE TO LAYER POPS FOR TODAY WITH LIKELY NORTHWEST TO CHANCE EAST. ONLY CHANGE IN THAT THINKING IS PRESENCE OF LARGE AREA OF SHOWERS OFF MID ATLANTIC COAST TRACKING QUICKLY NORTHWARD. LATEST RADAR INDICATES SOME LIGHT SHOWER ACTIVITY FIRING UP FROM SOUTH OF LI NORTHWARD THROUGH NORTHERN CT. MAYBE ABOUT 30 TO 40 PERCENT COVERAGE. SO...WOULD EXPECT EAST ZONES TO GET INTO THE ACTION TODAY AS WEAK IMPULSE TRACKS ACROSS THE REGION. MODELS HAVE BEEN FORECASTING THIS WAVE FOR A COUPLE OF DAYS NOW. THE REMAINDER OF THE DATABASE LOOKS GOOD AND WELL COLLABORATED AS FAR AS I CAN SEE. TUESDAY AND TUESDAY NIGHT TIME FRAME LOOKS OK FOR LIKELY POPS AS UPPER TROUGH BECOMES NEGATIVELY TILTED AND WEAK SHORTWAVE ROTATES AROUND BASE OF TROUGH TO MID ATLANTIC COAST. WILL NOT TAKE MUCH TO TRIGGER SHOWERS IN THIS AIRMASS...BUT MESOSCALE FORECASTING VERY TRICKY IN THIS PATTERN SO WILL NOT GET TOO FINE ON TIMING AND COVERAGE. WEDNESDAY AND BEYOND...LOOKS LIKE THREAT FOR SHOWERS EXISTS FOR THE REMAINDER OF WEEK WITH LESSER CHANCES LATE IN THE WEEK AS UPPER LOW FINALLY TRACKS EAST ACROSS EASTERN CANADA. HOWEVER...WEAK TROUGH EXTENDS SOUTH ACROSS MUCH OF EASTERN SEABOARD AND SHOULD BE ENOUGH TO TRIGGER AFTERNOON/EVENING SHOWERS. THIS ALREADY IN DATABASE. AM DISCOUNTING FAIRLY STRONG SURFACE LOW GFS DEVELOPS AT BASE OF TROUGH AND MOVES UP COAST FOR LATE WEDNESDAY AND THURSDAY. TEMPS...MAY NUDGE MODEL MAX TEMPS A DEGREE OR TWO HIGHER AS HAS BEEN THE CASE PAST FEW DAYS. && .HYDRO...LOCAL URBAN TYPE FLOODING A POSSIBILITY IN ANY HEAVIER SHOWERS...THUNDERSTORMS. MAIN RIVERS AND STREAMS SHOULD BE OK...BUT OUR USUAL FAST RESPONDING RIVERS...STREAMS COULD BE A PROBLEM IN ANY HEAVIER ACTIVITY TODAY. && .MARINE...BEST CHANCE AT ACHIEVING SCA SEAS ON THE OCEAN COMES UP LATE TONIGHT THROUGH TUE NIGHT. THOUGH WAVEWATCH APPEARS OVERDONE... SWELLS FROM 10 FT SEAS AT BUOY 41001 WELL E OF HATTERAS WILL DECAY TO ONLY 5 FT BY THE TIME THEY REACH OUR COASTAL WATERS BY LATE TONIGHT. && .AVIATION...OCCASIONAL IFR CIGS UNTIL 12Z MOST TERMINALS...AS WELL AS IFR VSBY IN HEAVIER SHOWERS PASSING MAINLY ACROSS LONG ISLAND AND CT EARLY THIS AM. VFR AFTER 12Z...WITH MVFR IN SCATTERED CONVECTION AFTER 15Z. THEN GUESS WHAT...RETURN TO MVFR/IFR CIGS TONIGHT WITH MOIST SOUTHERLY FLOW TRAPPED UNDER REDEVELOPING LOW LEVEL INVERSION. .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE.
CTZ005>012-NJZ002>006-011-NYZ067>081-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 510 AM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THESE COULD PRODUCE LOCALLY HEAVY RAINFALL...WITH MINOR FLOODING OF SMALL STREAMS AND POOR DRAINAGE AREAS POSSIBLE. .DAYS TWO THROUGH SEVEN... THE THREAT FOR SHOWERS AND THUNDERSTORMS EXISTS EACH DAY...ALTHOUGH THUNDERSTORMS APPEAR MORE LIKELY ON TUESDAY OR DAY TWO. LOCALIZED NUISANCE FLOODING REMAINS POSSIBLE...ESPECIALLY TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337489.